Illinois, 2011Flash Flooding and Flood in Illinois, July 7 to 10, 2011
July 7 to 10, 2011 · NWS PAH · 7 events in 5 counties and zones
A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $200,000
- Crop damage
- $110,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500 mb shortwave trough digging southeast toward the Lower Ohio Valley helped initiate clusters of thunderstorms. The clusters of storms consolidated into a large complex that brought heavy rainfall to parts of southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:22 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 7, 5:22 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT THU JUL 7 2011
.UPDATE...
UPDATED THE AVIATION SECTION.
&&
.DISCUSSION...
SCATTERED DIURNALLY DRIVEN CONVECTION OVER WKY WILL CONTINUE ITS
SLOW EASTWARD DRIFT THRU EARLY EVENING. MEANWHILE...MORE ROBUST
MCV RELATED CONVECTION OVER MO LIKEWISE MAKES EASTWARD APPROACH.
NAM MODELS WARM SECTOR RELATED CONVECTION OVER SCNTL MO-NE AR TO
DIMINISH WITH SUNSET...WHILE DRIVING NCNTL MO MCV RELATED
CONVECTION EAST TO MS VALLEY BEFORE DIVING SE ACROSS PAH FA IN
PARENT UPPER LEVEL NWLY FLOW. THUS HAVE HIKED POPS UP CONSIDERABLY
TONIGHT...THOUGH MAY SCALE BACK PENDING COLLABORATION WITH
NEIGHBORING OFFICES THRU PRESS TIME. SWODY1 CONTINUES OUTLOOK OF
SLGT RISK FOR WRN 1/2 FA AT THIS WRITING.
TOMORROW SHOULD SEE POPS WINDING DOWN WEST TO EAST AS THIS UPPER
LEVEL TROF SCOOTS EAST. MODELS SHOW HEIGHTS REBOUNDING IN THE WAKE
OF THIS DEPARTING SYSTEM...WITH STRONG RIDGING CREATING A HOTTER
AND DRIER FORECAST FROM THE WEEKEND INTO EARLY NEXT WEEK.
THE GENERAL ANTICYCLONIC FLOW PATTERN ALOFT SHOULD KEEP SUBSIDENCE
MORE OR LESS PREVALENT THROUGH THE ATMOSPHERIC COLUMN THROUGH THE
WORKWEEK...DESPITE MODEL FLIRTATIONS WITH A DIRTYING OF THE HIGH
BY MID WEEK OR SO. NEVERTHELESS POPS LOOK TO REMAIN 10-20 PERCENT
OR LESS...ISOLATED IN NATURE...AND WILL LET COLLAB EFFORTS DICTATE
WHEN/WHERE THAT'S INCLUDED.
BOTH ECMWF/GFS RESTRENGTHEN THE UPPER LEVEL HIGH FOR NEXT WEEKEND
FOR WHAT LOOKS TO BE ANOTHER HOT AND DRY ONE.
&&
.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WITH ISOLD CONVECTION POSSIBLE
ESPECIALLY KPAH. AFT 03-04Z...INCLUDE SHRA AT THE SITES WITH VCTS
FOR NOW...AND WILL ADJUST ACCORDINGLY (GIVEN UNCERTAINTY). LONG
TERM OVERVIEW...END PRECIP CHANCES EARLY FRIDAY WITH POTENTIAL
MVFR CIGS THROUGH THE MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 7, 2:36 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU JUL 7 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. THE
PRIMARY THREAT IS HEAVY RAIN...BUT IF A SEVERE STORM OCCURS...THE
PRIMARY THREAT IS DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LINGERING FRIDAY MORNING CHANCE OF THUNDERSTORMS INCLUDES THE
LEFTOVER SLIGHT RISK OF SEVERE STORMS UPON THEIR DEPARTURE FROM
THE AREA BY ABOUT MIDDAY.
THE CHANCE OF STORMS THEN LEAVES THE FORECAST UNTIL RE-ENTERING AS
A VERY ISOLATED AND MINIMAL CHANCE CONFINED MAINLY TO THE HEAT OF
THE DAY ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.
In the hours before
Special weather statement, Jul 7, 6:46 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUL 7 2011
ILZ075>078-080>094-MOZ076-086-087-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU
746 PM CDT THU JUL 7 2011
...HEAVY RAIN PRODUCING STORMS TO AFFECT SOUTHERN ILLINOIS AND
PORTIONS OF SOUTHEAST MISSOURI...
AT 740 PM...REGIONAL NATIONAL WEATHER SERVICE RADARS SHOWED A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...INTO SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI. HEAVY RAINFALL RATES HAVE
BEEN ASSOCIATED WITH THE STORMS. SOME STORMS HAVE PRODUCED MORE
THAN 2 INCHES OF RAIN IN AN HOUR WITH SOME STORM TOTAL RAINFALL
AMOUNTS ON THE ORDER OF 3 INCHES.
AS THE STORMS SPREAD ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI THIS EVENING...HEAVY RAINFALL RATES WILL BE LIKELY IN
SOME AREAS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM OR TWO
CANNOT BE RULED OUT...BUT THE PRIMARY HAZARD DOES APPEAR TO BE
HEAVY RAIN.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR MORE
STATEMENTS...AND POSSIBLY ADVISORIES OR WARNINGS.
NOLES
Event by event
3 flash flood, 2 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.
Flash Flood, Wayne
- When
- July 7, 7:06 PM CST to 11:00 PM CST
- Where
- Wayne County, Fairfield to Hubbard
- Cause
- Heavy Rain
- Crop damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 38.380, -88.370
A radio station in Fairfield measured 1.96 inches in one hour. U.S. Highway 45 was flooded near Geff. Water was over some other roads. Thousands of acres of fertile bottomland were taken out of production. The acreage was mostly planted with corn, along with some soybeans.
Heavy Rain, Wabash
- When
- July 7, 7:11 PM CST to July 8, 7:11 AM CST
- Where
- Wabash County, Mt Carmel
- Reported by
- COOP Observer
- Coordinates
- 38.420, -87.770
A co-operative observer measured a 24-hour rainfall total of 3.68 inches.
Heavy Rain, Hamilton
- When
- July 7, 8:40 PM CST to 9:10 PM CST
- Where
- Hamilton County, Mc Leansboro
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -88.530
A trained spotter measured 1.75 inches of rain in 30 minutes.
Flash Flood, Edwards
- When
- July 7, 8:57 PM CST to 11:50 PM CST
- Where
- Edwards County, 2.63 mi NW of Albion to 2.9 mi NE of Albion
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.403, -88.089
Illinois Routes 15 and 130 were flooded in the Albion area. Many rural county roads suffered from washouts, especially gravel roads and culverts. A trained spotter in Albion reported a 24-hour rainfall total of 2.78 inches.
Lightning, Edwards
- When
- July 7, 9:00 PM CST
- Where
- Edwards County, Albion
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.380, -88.050
A lightning strike took out phone lines, radio consoles, and alarm systems at the county courthouse. The lightning appeared to have surged through the phone lines into the building.
Flash Flood, White
- When
- July 7, 9:20 PM CST to 11:50 PM CST
- Where
- White County, Carmi to 2.22 mi E of Brownsville
- Cause
- Heavy Rain
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.080, -88.170
Thunderstorms with torrential rainfall dumped nearly four inches of rain in Carmi. During a 10-minute span, rainfall was 0.73 inches at Carmi. A number of rural roads were washed out. Several hours after the rain ended, one of the washouts caused a major vehicle wreck on County Road 900 north of Norris City. The vehicle was towed from the scene, and a passenger was treated for significant injuries (indirect injury not directly caused by flooding). Portions of roadways were washed out along the Hamilton County line. Entire sections of roadway were washed out, leaving holes more than a foot deep in some places.
Flood, Wayne
- When
- July 9, 1:00 AM CST to July 10, 12:00 PM CST
- Where
- Wayne County, Wayne City to 1.33 mi E of Wayne City
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
There was minor flooding of the Skillet Fork River. Some low-lying fields near the river were underwater. Some corn and soybean acreage was lost.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 7, 20112 deaths · 1 event
- Heat in Pennsylvania, July 7, 20111 death · 1 event
- Flash Flooding and Hail in Colorado, July 7, 2011$1.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nevada, July 7 to 10, 20111 injured · $462,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2011$370,000 · 65 kt wind · 12 events
- Damaging Winds in California, July 7, 2011$550,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Maryland, July 7, 2011$260,000 · 1 in hail · 14 events
- Hail in South Dakota, July 7, 2011$250,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New Jersey, July 7, 20111 injured · $66,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Illinois, July 7, 2011$103,000 · 52 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 7, 20111 injured · $56,000 · 1 in hail · 6 events
- Flash Flooding and Flood in California, July 7 to 8, 2011$78,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321921, 318686, 321923, 321922, 323236, 321932, 321955.